Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 203, NWS Bismarck, ND

July 14, 2018McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 4:43 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Jul 14, 2018, 5:01 PM CDT
In force
18 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 109 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KBIS 142143
SVRBIS
NDC055-057-142245-
/O.NEW.KBIS.SV.W.0203.180714T2143Z-180714T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
443 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Central McLean County in south central North Dakota...
  Northeastern Mercer County in south central North Dakota...

* Until 545 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located 6 miles north of
  Beulah Bay Recreation Area, or 15 miles west of Garrison, moving
  southeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hazen Bay Recreation Area around 505 PM CDT.
  Fort Stevenson State Park around 515 PM CDT.
  Pick City and Lake Sakakawea State Park around 520 PM CDT.
  Riverdale around 530 PM CDT.

Other locations impacted by this severe thunderstorm include Emmet
and White Shield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4758 10191 4771 10179 4755 10120 4730 10144
TIME...MOT...LOC 2142Z 299DEG 19KT 4759 10174 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

ABELING
1 follow-up statement
540 
WWUS53 KBIS 142201
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
501 PM CDT SAT JUL 14 2018

NDC055-057-142211-
/O.CAN.KBIS.SV.W.0203.000000T0000Z-180714T2245Z/
McLean ND-Mercer ND-
501 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central North Dakota.

LAT...LON 4758 10191 4771 10179 4755 10120 4730 10144
TIME...MOT...LOC 2158Z 299DEG 19KT 4754 10161 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 3:52 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
352 PM CDT Sat Jul 14 2018

NDZ003>005-011>013-018>023-025-033>037-040>048-050-051-152100-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Hot the rest of the afternoon. Scattered thunderstorms developing
west and spreading east this evening. Storms will move slowly
eastward along a cold front through the evening. Storms will be
weakening as they head into the Turtle Mountain and the James
River Valley around sunset or shortly thereafter. Until then a
few storms will be severe with hail up to half dollar size and
wind gusts as high as 65 mph being the main threats, in addition
to the lightning, of course. Brief but heavy rain will fall from
the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

NDZ001-002-009-010-017-031-032-152100-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Jul 14, 3:34 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING
Local storm report, Jul 14, 4:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SSE DODGE             47.27N 102.18W
07/14/2018                   DUNN               ND   PUBLIC

            TORNADO ON THE GROUND.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:34 PM CDTSpecial Weather StatementBISMercer26 min
Jul 14, 3:51 PM CDTSevere Thunderstorm WarningBISDunn, Mercer54 min
Jul 14, 4:09 PM CDTTornado Warning Tornado observedBISDunn, Mercer36 min
Jul 14, 4:29 PM CDTTornado Warning Tornado observedBISMercer31 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningBISMercer50 min
Jul 14, 5:08 PM CDTSevere Thunderstorm WarningBISMorton, Stark37 min
Jul 14, 5:47 PM CDTSevere Thunderstorm WarningBISPierce43 min
Jul 14, 6:22 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 14, 6:28 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.